Alert archive / New Jersey / Winter Weather Advisories in 2020
Winter Weather Advisory 1, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this winter weather advisory at Jan 7, 2020, 6:19 AM EST for 4 states. It took effect at Jan 7, 2020, 5:00 PM EST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2020, 6:19 AM EST (11:19 UTC)
- In effect from
- Jan 7, 2020, 5:00 PM EST
- Expired
- Jan 7, 2020, 8:27 PM EST
- In force
- 3 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties New Castle County, DE, Cecil County, MD, Atlantic County, NJ, Burlington County, NJ, Camden County, NJ, Cumberland County, NJ, Gloucester County, NJ, Ocean County, NJ, Salem County, NJ, Bucks County, PA, Chester County, PA, Delaware County, PA, Montgomery County, PA, Philadelphia County, PA
The radar
The Philadelphia radar (KDIX), 67 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 11.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1878 m above ground
- 0-6 km bulk shear
- 97 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- -72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
480 WWUS41 KPHI 071119 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 619 AM EST Tue Jan 7 2020 DEZ001-MDZ008-NJZ016>022-027-PAZ070-071-101-102-104-106-072330- /O.NEW.KPHI.WW.Y.0001.200107T2200Z-200108T0500Z/ New Castle-Cecil-Salem-Gloucester-Camden-Northwestern Burlington- Ocean-Cumberland-Atlantic-Southeastern Burlington-Delaware- Philadelphia-Western Chester-Eastern Chester-Eastern Montgomery- Lower Bucks- Including the cities of Wilmington, Elkton, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson, Millville, Hammonton, Wharton State Forest, Media, Philadelphia, Honey Brook, Oxford, West Chester, Kennett Square, Norristown, Lansdale, Morrisville, and Doylestown 619 AM EST Tue Jan 7 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO MIDNIGHT EST TONIGHT... * WHAT...Snow expected. Total snow accumulations of up to three inches. * WHERE...Portions of southern New Jersey, southeast Pennsylvania, northeast Maryland and northern Delaware. * WHEN...From 5 PM this afternoon to midnight EST tonight. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. * ADDITIONAL DETAILS...Precipitation will move in from southwest to northeast late this afternoon. It will likely start as a brief period of rain before quickly transitioning to snow from northwest to southeast through early this evening. Snowfall rates through the first half of this evening could be moderate at times leading to visibilities below a mile along with a quick accumulation of snow on road surfaces. The snow will taper off west to east around midnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
3 follow-up statements
105 WWUS41 KPHI 071932 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 232 PM EST Tue Jan 7 2020 DEZ001-MDZ008-NJZ016>022-027-PAZ070-071-101-102-104-106-080500- /O.CON.KPHI.WW.Y.0001.200107T2200Z-200108T0500Z/ New Castle-Cecil-Salem-Gloucester-Camden-Northwestern Burlington- Ocean-Cumberland-Atlantic-Southeastern Burlington-Delaware- Philadelphia-Western Chester-Eastern Chester-Eastern Montgomery- Lower Bucks- Including the cities of Wilmington, Elkton, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson, Millville, Hammonton, Wharton State Forest, Media, Philadelphia, Honey Brook, Oxford, West Chester, Kennett Square, Norristown, Lansdale, Morrisville, and Doylestown 232 PM EST Tue Jan 7 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Snow expected. Total snow accumulations of up to around two inches. * WHERE...Portions of southern New Jersey, southeast Pennsylvania, northeast Maryland, and northern Delaware. * WHEN...From 5 PM this afternoon to midnight EST tonight. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. * ADDITIONAL DETAILS...Precipitation will move in from southwest to northeast late this afternoon. It will likely start as a brief period of rain before quickly transitioning to snow from northwest to southeast through early this evening. Snowfall rates through the first half of this evening could be moderate at times leading to visibilities below a mile along with a quick accumulation of snow on road surfaces. The snow will taper off west to east around midnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Staarmann
330 WWUS41 KPHI 080050 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 750 PM EST Tue Jan 7 2020 DEZ001-MDZ008-NJZ016-021-PAZ070-071-101-102-104-106-080200- /O.CAN.KPHI.WW.Y.0001.000000T0000Z-200108T0500Z/ New Castle-Cecil-Salem-Cumberland-Delaware-Philadelphia- Western Chester-Eastern Chester-Eastern Montgomery-Lower Bucks- Including the cities of Wilmington, Elkton, Pennsville, Millville, Media, Philadelphia, Honey Brook, Oxford, West Chester, Kennett Square, Norristown, Lansdale, Morrisville, and Doylestown 750 PM EST Tue Jan 7 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow is winding down and no additional significant accumulation is expected this evening. Therefore the winter weather advisory has been cancelled. $$ NJZ017>020-022-027-080500- /O.CON.KPHI.WW.Y.0001.000000T0000Z-200108T0500Z/ Gloucester-Camden-Northwestern Burlington-Ocean-Atlantic- Southeastern Burlington- Including the cities of Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson, Hammonton, and Wharton State Forest 750 PM EST Tue Jan 7 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Wet snow. Additional snow accumulations of up to two inches. * WHERE...Portions of southern New Jersey including Camden, Gloucester, inland Atlantic, Burlington, and inland Ocean Counties. * WHEN...Until midnight EST tonight. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Johnson
721 WWUS41 KPHI 080127 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 827 PM EST Tue Jan 7 2020 NJZ017>020-022-027-080230- /O.CAN.KPHI.WW.Y.0001.000000T0000Z-200108T0500Z/ Gloucester-Camden-Northwestern Burlington-Ocean-Atlantic- Southeastern Burlington- Including the cities of Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson, Hammonton, and Wharton State Forest 827 PM EST Tue Jan 7 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow will be winding down by 10 PM and no additional significant accumulation is expected this evening. Therefore the winter weather advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter weather advisory went out at Jan 7, 4:01 AM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Jan 7, 4:01 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
401 AM EST Tue Jan 7 2020
.SYNOPSIS...
A surface low will move through the Mid-Atlantic today and continue
east-northeast offshore New England by late tonight. A cold front
will move through the region on Wednesday. High pressure will then
build into the eastern U.S. on Thursday before moving offshore
Thursday night and Friday. A surface low in the Mississippi Valley
Friday night will lift northeastward into the Northeast by Sunday.
Another system may affect the area early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
330 AM...The main story for today will be quick hitting system
expected for late today into tonight. However in the meantime,
area is under the influence of a weak area of high pressure
sitting just to our south over eastern Virginia while a surface
low sits over Tennessee. Some high cloudiness continues to
stream in well ahead of this system and this has kept temps
overnight a bit warmer than forecast in spots. Temps at this
hour vary from the mid to upper 20s in the colder spots over
interior southern NJ to the mid to upper 30s in the urban
corridor. Dew points fairly low though in the upper teens to low
20s and this will play a role as the system moves in later
today.
As we head into the day today, some sunshine early in the day
gives way to lowering and thickening clouds by the late morning
into the early afternoon time frame as the low moves from
eastern Tennessee NE towards eastern Virginia by late day while
deepening. Forecast models in overall good agreement on this
evolution at the synoptic scale but the devil will be in the
finer details. The system will be driven by a progressive but
sharp upper level vort max and expect precip to break out from
SW to NE during the mid to late afternoon time frame. Since
highs will be mainly in the low to mid 40s, expect the precip to
begin as rain for most areas. However with dew points in the
20s and the strong lift, dynamic and evaporational cooling will
quickly cool temps with rain quickly changing over to snow from
NW to SE through the late afternoon into the early evening time
frame. As they say, timing is everything and expect this
changeover should occur right around the middle to latter part
of the evening commute for the I-95 corridor (5-7pm). Due to the
strong forcing in the upper levels coupled with F-gen forcing
near 700 mb we have concerns that the snowfall rates could be
briefly moderate through the first half of this evening,
especially near and just south of the I-95 corridor as the low
will be tracking off the coast just to our south. This could
result in visibilities down to a half mile or less along with a
quick accumulation of snow on road surfaces. Latest trends in
the guidance continues to be for the low and associated precip
to be a bit farther north than previously forecast with the GFS
and the NAM farthest north while the GEM REG and the HREF are
just a hair farther south. We stayed close to a consensus blend
with QPF though leaned heavily towards the colder side of
temperature guidance based on the set up. The upshot is that
several hours of snow are likely through the first half of this
evening for most of the CWA (roughly 6-10 pm) with rain changing
over to snow through the evening along the coast. Generally
expect at least a half inch to an inch plus of snow accumulation
through most of SE PA, interior portions of central and
southern NJ, and northern Delmarva. Embedded within this area,
there is the potential though for locally higher amounts in the
2-4 inch range but the challenge remains pinpointing where this
may occur. Precip amounts will be heaviest over the Delmarva and
southern NJ but these are also the areas that will take longer
to change from rain to snow. Best chance for these higher
amounts over 2 inches currently looks to be interior southern NJ
but confidence only moderate on this and if the system tracks
farther north, these amounts could even reach into the Philly
area. Due to this uncertainty and marginal amounts in
deterministic forecast, holding off on advisory for now but
this will have to be monitored closely on day shift if amounts
trend farther upwards.
The good news is the system will be progressive and expect snow
to quickly end from west to east through the late evening into
the early part of the overnight (10pm - 1am) as the low continue
so race northeast towards the Canadian Maritimes. By Wednesday
morning expect lows mainly in the 25 to 30 range so this could
lead to continuing slick road surfaces.
&&
.SHORT TERM /WEDNESDAY/...
As the low continues to pull away Wednesday, it will continue
to strengthen, leading to a tightening pressure gradient between
it and the surface high building to our south. This, combined
with a developing 850 mb sting jet up to 45 knots moving
overhead will lead to some pretty hefty wind gusts. 35 knot mean
sfc-850 mb flow along with a fairly deep mixed layer will
likely mix down gusts up to 40 knots. Models have been
portraying this for several days, so confidence is pretty good
at this point that much of the area will see near, if not
advisory-level wind gusts Wednesday.
Given the appreciable CAA behind this system, lake-effect snow
showers are a good bet across favorable areas down-wind Erie and
Ontario. There is the potential for some of these snow bands to
make their way into the northwestern portions of our CWA into
the Lehigh Valley and Poconos, as well as into the northwestern
portions of New Jersey. Highs will be back to more seasonable
values in the 30s and low 40s, though the brisk winds will
produce some noticeable windchills in the upper teens to 20s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
345 AM Tuesday Update: No major changes were made to the long
range forecast as forecast guidance remains largely unchanged.
Next system looks to affect the region this weekend but will
bring mild weather with precip mainly falling as rain.
Previous Discussion: Quiet weather as the high to our southwest
builds into the region Thursday and Friday with highs in the
30s and 40s Thursday, then rising into the low to mid 50s Friday
as warm, southerly return flow behind the high sets in.
Heading into the weekend, a complex storm system will begin to
evolve as a synoptic trough over the western half of the country
begins to push eastward. This looks to occur in several stages
as a series of short wave troughs eject across the plains toward
the Great Lakes and Ohio Valley through early next week. The
first of these shortwaves will drive a surface low across the
western Great Lakes Friday and Saturday, pulling a cold front
toward our region. This front will stall to our west and become
the focus for the storm track into next week. A secondary
surface impulse will quickly ride along this boundary into the
great Lakes Saturday, nudge the stalled front a little further
eastward. A third and slightly stronger wave will push northeast
along this frontal boundary in its wake, nudging slight more
eastward than the first. Therefore, rain should hold off until
Saturday afternoon. Sunday, the front finally pushes eastward
Sunday, with high pressure building into the area through
Monday. Highs Sunday and Monday will range from the upper 40s
and lower 50s.
Another impulse may ride along the front by late Tuesday
bringing rain back into the area Monday night into Tuesday,
though details are still uncertain.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Today...CIGs are expected to remain predominantly VFR through early
afternoon but will be lowering and approaching sub-VFR near/after
21z. Precipitation will move in from the southwest after 21z and
will likely be mostly if not all snow at the Philly terminals
northwestward. Precipitation may be a mix of rain and snow at
MIV/ACY at onset, but a transition to snow is expected in these
areas as well. Conditions will quickly worsen to IFR between 21z and
00z, with some accumulation possible. Winds light and variable this
morning becoming east or northeast around 10 kt this afternoon.
Moderate confidence on overall evolution and precipitation type, but
low confidence on timing.
Tonight...Sub-VFR with snow this evening, possibly heavy enough to
produce VSBYs less than a mile at times. Precipitation should
quickly end after 03z from west to east, with conditions expected to
return quickly to VFR late. Winds backing from north/northeast in
the evening to west by 06z. Speeds generally around 10 kt. Moderate
confidence on overall evolution; low confidence on timing.
Outlook...
Wednesday...Mainly VFR with west winds increasing to 15 to 25 kt
with gusts 30-40 kt by afternoon. A chance of snow showers,
primarily north of the Philly terminals (including RDG/ABE/TTN) with
brief restrictions possible. Moderate confidence.
Wednesday night...Mainly VFR with northwest winds decreasing to 10
to 15 kt, likely with gusts 20-25 kt in the evening. High confidence.
Thursday...Mainly VFR with light northwest winds becoming southwest
or south during the afternoon. High confidence.
Thursday night through Saturday...Periodic restrictions possible
with increasing chances of rain/showers through the period. Winds
generally south or southwest 5 to 15 kt, possibly stronger by
Saturday afternoon. Moderate confidence.
&&
.MARINE...
Conditions are anticipated to remain below Small Craft Advisory
criteria through today. The winds will start to increase late
this afternoon with a more pronounced increase tonight. Looks
like advisory level wind gusts develop tonight with gale force
winds expected for Wednesday as west winds gust up to 40 knots.
Outlook...
Wednesday night...Gale conditions likely early, subsiding to
SCA levels into the overnight. Seas dropping from 4 to 6 feet to
2 to 4 feet.
Thursday...Sub-SCA conditions expected with northwesterly winds
from 15 to 20 knots and seas from 1 to 3 feet.
Thursday night-Friday...Winds/Waves may return to Small Craft
Advisory levels with winds turning southerly from 15 to 20
knots, with gusts approaching 25 knots. Seas building to 4 to 6
feet on Friday.
Friday night...winds should drop below SCA criteria with gusts
from 15 to 20 knots. Seas from 3 to 5 feet.
Saturday...Winds/seas look to ramp up again with south/southwest
winds gusting up to 30 knots by late day and seas increasing to
4-7 feet.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Warning from 6 AM Wednesday to 1 AM EST Thursday for
ANZ450>455.
Gale Warning from 6 AM to 7 PM EST Wednesday for ANZ430-431.
&&
Synopsis...CMS
Near Term...Fitzsimmons
Short Term...Fitzsimmons
Long Term...Davis/Fitzsimmons
Aviation...CMS
Marine...Davis/FitzsimmonsHazardous weather outlook, Jan 7, 4:21 AM EST, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 421 AM EST Tue Jan 7 2020 DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ060-070-071- 101>106-080930- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Hunterdon-Somerset-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Berks-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 421 AM EST Tue Jan 7 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. A period of snow is expected for southeast Pennsylvania, central and southern New Jersey, and Delmarva this evening. Generally expect up to an inch of snow through this region. However if a period of heavier snowfall rates occurs early this evening, amounts could be higher. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong wind gusts up to 45 mph can be expected for Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NJZ001-007-008-PAZ054-055-061-062-080930- Sussex-Warren-Morris-Carbon-Monroe-Lehigh-Northampton- 421 AM EST Tue Jan 7 2020 This Hazardous Weather Outlook is for northern New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong winds on Wednesday are expected with gusts up 45 mph. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ450>455-080930- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 421 AM EST Tue Jan 7 2020 ...GALE WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 1 AM EST THURSDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ430-431-080930- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 421 AM EST Tue Jan 7 2020 ...GALE WARNING IN EFFECT FROM 6 AM TO 7 PM EST WEDNESDAY... This Hazardous Weather Outlook is for Delaware Bay Waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 2:27 PM EST | Wind Advisory | PHI | Berks, Bucks, Chester, Delaware, Lehigh, Montgomery and 1 more | 28 hr |
| Jan 7, 3:30 AM EST | Gale Warning | PHI | 46 hr | |
| Jan 7, 12:36 PM EST | Small Craft Advisory | PHI | 17 hr |
Nearby
Winter Weather Advisories in New Jersey, 2020Winter Weather Advisories in Pennsylvania, 2020Winter Weather Advisories in Delaware, 2020Every winter weather advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.